Alabama, 2005

Hail in Alabama, April 22, 2005

April 22, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 22, 3:30 AM CST, 9 hours 49 minutes earlier.

Area forecast discussion, Apr 22, 3:30 AM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 AM CDT FRI APR 22 2005

.SHORT TERM...(TODAY AND TONIGHT)

HELLO WEATHER FANS. LOOKING LIKE TODAY IS GOING TO BE ONE OF THOSE
DAYS. ALREADY SEEING SOME ISOLATED STORMS FIRING ON OLD BOUNDARIES
THIS MORNING. EXPECTING THAT TREND TO CONTINUE THROUGHOUT THE
DAY...WITH HAIL BEING THE MAIN THREAT WITH THE DISORGANIZED STORMS.
BY EARLY AFTERNOON...EVERY KIND OF SEVERE WX INDICES THAT YOU WOULD
WANT WILL BE IN PLACE...SETTING THE STAGE FOR A SQUALL LINE THAT
WILL TO BEGIN TO CROSS THE CWA MID TO LATE THIS AFTERNOON. WERE
LOOKING FOR LONG LIVED BOW-ECHOS (DERECHO?) ON THE NORTH END OF THE
CWA...WHILE THE SOUTH END SHOULD SEE NOT AS LONG LIVED BOWS...HAIL
AND LITTLE MORE OF A THREAT OF ISOLATED TORNADOES. OF COURSE
ISOLATED TORNADOES ARE POSSIBLE ANYWHERE WITHIN THE CWA WITH THIS
LINE.

THANKS TO HUN...FFC...AND MOB FOR COORDINATION THIS MORNING.

JONES/90

(SATURDAY THROUGH MONDAY)

LOOKS LIKE IT WILL BE TIME TO FLIP THE SWITCH FROM COOL TO HEAT ON
THE THERMOSTAT AGAIN.  AS THE LOW DEEPENS AND NORTHERLY FLOW
INTENSIFIES ON THE BACKSIDE OF THE LOW...UNSEASONABLY COOL AIR
WILL SPREAD ACROSS THE AREA SATURDAY.  ALTHOUGH TEMPS WILL BE
WARM...BREEZY NORTH WINDS WILL KEEP IT FEELING A BIT COOLER. WITH
CLOUDS GRADUALLY CLEAR THROUGH THE DAY...SATURDAY LOOKS TO BE ONE
OF THOSE WIND BURN/SUN BURN DAYS AT THE BALL FIELD. OTHERWISE...
THE MAIN ISSUE IN THIS PERIOD WILL BE OVERNIGHT TEMPERATURES...
DIPPING INTO THE 30S BOTH NIGHTS.  NOT TOO CONCERNED SATURDAY
NIGHT WITH WINDS STAYING UP...BUT SUNDAY NIGHT...WINDS SHOULD GO
LIGHT TO CALM...AND I WOULD NOT BE SURPRISED TO HEAR OF ISOLATED
FROST IN THE NORMALLY COLDER LOCATIONS NORTH AND EAST OF
BIRMINGHAM.  STAYED A TOUCH BELOW GUIDANCE ON HIGHS...AND ABOVE
GUIDANCE ON THE LOWS...FOR NOW.

.LONG TERM...(TUESDAY THROUGH THURSDAY)  STILL IN THE PROCESS OF
WORKING OUT THE DETAILS OF THE EXTENDED FORECAST...BUT GENERALLY
SPEAKING...LOOKS LAST NIGHT/S ZONAL FLOW COULD BE WRINKLED A BIT
BY A SPOKE ROTATING AROUND THE UPPER LOW.  FORECAST WILL NEED
SOME ADJUSTMENT...BUT MAIN FOCUS THIS PACKAGE IS IN THE SHORT TERM.

DE BLOCK/81

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  51  60  35 /  70  90  20   0
ANNISTON    80  53  61  35 /  60  90  20   0
BIRMINGHAM  80  51  60  35 /  80  80  20   0
TUSCALOOSA  81  52  63  37 /  80  70  10   0
CALERA      81  52  61  36 /  80  80  10   0
AUBURN      81  59  64  39 /  40  90  10   0
MONTGOMERY  82  58  66  39 /  40  90  10   0
TROY        82  60  67  37 /  40  90  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 22, 12:33 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT FRI APR 22 2005

ALZ011>015-017>050-230200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
133 PM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION
...SOME REACHING SEVERE LIMITS...WITH LARGE HAIL AS THE MAIN THREAT.
THE BEST CHANCE OF SEVERE STORMS WILL BE SOUTH OF INTERSTATE 20.
ISOLATED TORNADOES ARE POSSIBLE.

IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL
COULD RESULT IN BRIEF FLASH FLOODING. MANY LOCATIONS COULD RECEIVE
ONE TO TWO INCHES OF RAINFALL WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH WEDNESDAY).

A STRONG COLD WILL PUSH THROUGH ALABAMA ON SATURDAY AND PRODUCE
BRISK NORTHWEST WINDS OF 20 TO 30 MPH.  SPECIAL PRECAUTIONS
SHOULD BE TAKEN ON AREA LAKES AND WATERWAYS.

THE NEXT STORM SYSTEM WILL AFFECT CENTRAL ALABAMA ON TUESDAY.
SOUTHERLY FLOW WILL BRING UNSTABLE AIR INTO THE AREA...AND
STRONG THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED THIS AFTERNOON AND EVENING..

In the hours before

Special weather statement, Apr 22, 10:33 AM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1133 AM CDT FRI APR 22 2005

ALZ029-221700-
RANDOLPH-
1133 AM CDT FRI APR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL NOON
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTH OF ROANOKE...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROANOKE THROUGH NOON
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO DIME
SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.
Special weather statement, Apr 22, 10:46 AM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT FRI APR 22 2005

ALZ021-027-028-221715-
CLAY-CLEBURNE-TALLADEGA-
1146 AM CDT FRI APR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY...TALLADEGA AND
CLEBURNE COUNTIES UNTIL 1215 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM APPROACHING THUNDERSTORMS...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CHEAHA STATE PARK TO 8 MILES NORTH OF
SYLACAUGA...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SYLACAUGA...CHEAHA STATE PARK...PYRITON...HEFLIN...DELTA...
MILLERVILLE...LINEVILLE AND ASHLAND THROUGH 1215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
DIME SIZE...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF
THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 22, 10:50 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 AM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             PINSON                  33.68N 86.66W
04/22/2005  0.25 INCH        JEFFERSON          AL   EMERGENCY MNGR

            PEA SIZED HAIL IN THE PINSON/MORRIS AREA REPORTED BY
            PUBLIC

1045 AM     HAIL             SUMITON                 33.75N 87.05W
04/22/2005  0.50 INCH        WALKER             AL   STORM CHASER

            DIME SIZED HAIL IN SUMITON.

1104 AM     HAIL             FULTONDALE              33.62N 86.80W
04/22/2005  0.25 INCH        JEFFERSON          AL   STORM CHASER

            PEA SIZED HAIL IN FULTONDALE.

1105 AM     HAIL             OHATCHEE                33.78N 86.02W
04/22/2005  1.00 INCH        CALHOUN            AL   EMERGENCY MNGR

            QUARTER SIZED HAIL NEAR OHATCHEE.

1110 AM     HAIL             NE BIRMINGHAM           33.53N 86.80W
04/22/2005  0.50 INCH        JEFFERSON          AL   CO-OP OBSERVER

            OFFICIAL AIRPORT OBSERVER REPORTED MARBLE SIZED HAIL.

1120 AM     HAIL             LINCOLN                 33.60N 86.14W
04/22/2005  1.00 INCH        TALLADEGA          AL   STORM CHASER

            SPOTTER REPORTED QUARTER SIZED HAIL IN LINCOLN.

1139 AM     TSTM WND DMG     LINCOLN                 33.60N 86.14W
04/22/2005                   TALLADEGA          AL   EMERGENCY MNGR

            TREES DOWN NEAR LINCOLN.

&&

KSUMRALL
Special weather statement, Apr 22, 11:17 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1217 PM CDT FRI APR 22 2005

ALZ027-028-221745-
CLAY-TALLADEGA-
1217 PM CDT FRI APR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND TALLADEGA
COUNTIES UNTIL 1245 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS OF 35 TO 45 MPH ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM LINEVILLE TO 6 MILES SOUTHWEST OF
WINTERBORO...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WINTERBORO...SYLACAUGA...PYRITON...LINEVILLE...MILLERVILLE AND
ASHLAND THROUGH 1245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Apr 22, 11:52 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 PM CDT FRI APR 22 2005

ALZ029-038-221815-
CHAMBERS-RANDOLPH-
1252 PM CDT FRI APR 22 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS AND RANDOLPH
COUNTIES UNTIL 115 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES PER
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WADLEY...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WADLEY...MILLTOWN...
ROANOKE...FIVE POINTS AND STROUD THROUGH 115 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Apr 22, 12:35 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             CALERA                  33.10N 86.75W
04/22/2005  0.25 INCH        SHELBY             AL   NWS EMPLOYEE

            PEA SIZE HAIL AT NWS OFFICE.

&&

JSMITH

The radar

The Birmingham radar (KBMX), 50 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Talladega

When
April 22, 1:19 PM CST
Where
Talladega County, 2 mi SE of Sylacauga
Measured
1 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.150, -86.233

Quarter size hail was reported near Sylacauga.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445770.